Alert archive / Illinois / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2018, 6:59 PM CDT for Washington County, Illinois. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 6:59 PM CDT (23:59 UTC)
- Expired
- May 14, 2018, 7:56 PM CDT
- In force
- 57 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Washington County, IL
The radar
The St Louis radar (KLSX), 114 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 12.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1462 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
260
WUUS53 KLSX 142359
SVRLSX
ILC189-150115-
/O.NEW.KLSX.SV.W.0039.180514T2359Z-180515T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
659 PM CDT MON MAY 14 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Washington County in south central Illinois...
* Until 815 PM CDT.
* At 658 PM CDT, severe thunderstorms were located along a line
extending from Albers to near Red Bud, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Nashville, Centralia, Okawville, Wamac, Lively Grove, Irvington,
Ashley, Posen, Beaucoup, Hoyleton, Johannisburg, Covington,
Richview, Addieville, Oakdale, Radom, New Minden, Du Bois, Venedy
and Huegely.
This includes Interstate 64 in Illinois between exits 41 and 61.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage across portions of Monroe and St. Clair Counties. SEEK
SHELTER NOW inside a sturdy structure and stay away from windows!
&&
LAT...LON 3821 8915 3822 8970 3842 8970 3845 8963
3847 8961 3848 8953 3847 8948 3850 8943
3849 8941 3850 8940 3849 8940 3850 8937
3852 8936 3851 8930 3851 8926 3850 8914
TIME...MOT...LOC 2358Z 287DEG 32KT 3853 8960 3821 9006
HAIL...<.75IN
WIND...60MPH
$$
Tilly2 follow-up statements
553 WWUS53 KLSX 150041 SVSLSX Severe Weather Statement National Weather Service St Louis MO 741 PM CDT MON MAY 14 2018 ILC189-150115- /O.CON.KLSX.SV.W.0039.000000T0000Z-180515T0115Z/ Washington IL- 741 PM CDT MON MAY 14 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR WASHINGTON COUNTY... At 741 PM CDT, severe thunderstorms were located along a line extending from Irvington to near Percy, moving east at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Nashville, Centralia, Wamac, Irvington, Ashley, Posen, Beaucoup, Hoyleton, Richview, Oakdale, Radom, New Minden, Du Bois, Huegely and Cordes. This includes Interstate 64 in Illinois between exits 50 and 61. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3821 8915 3822 8959 3851 8933 3850 8914 TIME...MOT...LOC 0041Z 287DEG 32KT 3842 8914 3810 8960 HAIL...<.75IN WIND...60MPH $$ Tilly
340
WWUS53 KLSX 150056 RRA
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
756 PM CDT MON MAY 14 2018
ILC189-150106-
/O.CAN.KLSX.SV.W.0039.000000T0000Z-180515T0115Z/
Washington IL-
756 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR WASHINGTON COUNTY IS
CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning has
been cancelled. However gusty winds are still possible with these
thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Illinois.
LAT...LON 3821 8915 3822 8959 3851 8933 3850 8914
TIME...MOT...LOC 0056Z 287DEG 32KT 3838 8898 3806 8944
$$
TillyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:47 PM CDT, 12 minutes earlier.
Area forecast discussion, May 14, 6:47 PM CDT, 12 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 647 PM CDT Mon May 14 2018 .SHORT TERM... (Through Late Tuesday Afternoon) Issued at 318 PM CDT Mon May 14 2018 (Tonight) At least a loosely organized MCS is expected to be nearing the Mississippi River by early this evening, with damaging wind gusts the primary threat. Latest CAM guidance continues to suggest some weakening as it heads ESE into IL. Not sure how fast this will occur since environment is only modestly less favorable in terms of shear/CAPE. However, it does seem plausible that the complex may become more outflow dominant by that point in time and space, which would lead to some weakening. More uncertainty for the rest of the tonight as model guidance is a bit all over the place. Some form of additional thunderstorm development appears likely to our west later on this evening along the synoptic boundary, but exactly where and when is difficult to discern. Any convection that does move back into western sections of the forecast area should weaken as it heads eastward into less unstable air, especially across central portions of the forecast area where first complex of storms is expected to transverse. Lows tonight will once again be on the mild side ahead of the cold front. Forecast lows tonight range from the mid to upper 60s, which is slightly cooler than this morning. (Tuesday) Much of Tuesday morning into the early afternoon hours appears largely quiet/dry. Another potential round of showers and thunderstorms appears likely along/ahead of the slowly moving cold front, or the effective boundary. Uncertainty is where the effective boundary will be as there is some potential is is just southeast of the CWA. Of course, what happens with the evolution of convection tonight will largely affect development Tuesday afternoon. Best guess currently is that the southern third of the CWA would have the highest chance at seeing scattered showers and thunderstorms so have chance PoPs across much of southeast Missouri and southwest Illinois. Temperatures on Tuesday are expected to be about 5-10 degrees cooler (though still quite a bit above normal for mid May) due to expected cloud cover and weak cold advection for those areas behind the cold front. Have forecast high temperatures for Tuesday afternoon ranging from the upper 70s across northeast Missouri to the mid 80s for parts of southeast Missouri and southwest Illinois. Gosselin .LONG TERM... (Tuesday Night through Next Monday) Issued at 318 PM CDT Mon May 14 2018 A ridge of high pressure will try to build over the Midwest Tuesday night into Wednesday which should help dry us out Wednesday and Thursday. The upper pattern will then get a little blocky with the ridge over the Midwest and a tropical low drifting northward from the Gulf of Mexico up into the Deep South. Medium range guidance has been a little wishy-washy on how to handle these features and how they'll interact. Current thinking is that the tropical low will bring moisture back toward the Mississippi Valley toward the latter half of the week. GFS has much more QPF than the EC does as the moisture swings back around to the north of the low. With the uncertainty as to how far back to the northwest the moisture from this low will get, have kept PoPs down in the chance/slight chance range. Both models break down the upper ridge Sunday into Monday and drive a cold front into the Mid Mississippi Valley with corresponding higher chances of precip. Temperatures will likely stay well above normal through the period with highs generally in the mid to upper 80s and lows in the 60s. Carney && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 640 PM CDT Mon May 14 2018 Primary complex of thunderstorms is moving eastward and will exit the metro terminals over the next hour or so. Brief heavy downpours along with strong northwest wind gusts will continue at KCPS through 0100 UTC. Additional storms have fired out in central Missouri and look to threat KCOU through late this evening. Believe overnight period into early on Tuesday will be mostly quiet, with additional storms focusing mainly south of the terminals along a cold front Tuesday afternoon. Winds behind this front will veer from the southwest to the west/northwest. SPECIFICS FOR KSTL: One round of storms will move off to the east of the terminal within the next hour. Watching another complex of storms entering central Missouri but current expectation is that it will pass to the south. Most of the late night and early Tuesday period looks mostly quiet though cannot totally rule out some isolated- scattered storms to redevelop. A least a slight chance of storms will exist again Tuesday afternoon along a cold front, but this will depend on exact location of effective front. Winds are expected to veer from the southwest to the west/northwest with frontal passage. Gosselin && .CLIMATE... Record highs and record warm lows for St. Louis: May 14th: 93 (2013), 73 (1915) May 15th: 94 (1944), 72 (2013) Record highs and record warm lows for Columbia: May 14th: 90 (1987), 67 (1941) May 15th: 90 (1944), 71 (1941) Record highs and record warm lows for Quincy: May 14th: 94 (1915), 66 (1932) May 15th: 93 (1944), 69 (1962) && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 14, 3:52 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 PM CDT Mon May 14 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-151215- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 352 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight Scattered severer thunderstorms are likely across much of central and eastern Missouri as well as west central and parts of southwest Illinois this evening. Large hail and damaging winds are the primary threats. Additional thunderstorm development is possible after midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There is a chance for thunderstorms for parts of the area each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely through this evening. Carney
In the hours before
Local storm report, May 14, 6:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG FAIRVIEW HEIGHTS 38.60N 90.01W
05/14/2018 ST. CLAIR IL LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES DOWN BLOCKING
ROADWAYS IN FAIRVIEW HEIGHTS.
&&
MABLocal storm report, May 14, 6:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
652 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM TSTM WND DMG FAIRVIEW HEIGHTS 38.60N 90.01W
05/14/2018 ST. CLAIR IL LAW ENFORCEMENT
MULTIPLE REPORTS OF TREES DOWN BLOCKING
ROADWAYS IN FAIRVIEW HEIGHTS. CORRECTING
TIME OF EVENT.
&&
MABLocal storm report, May 14, 6:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
653 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 2 SE SWANSEA 38.51N 89.96W
05/14/2018 ST. CLAIR IL EMERGENCY MNGR
NUMEROUS LARGE TREE LIMBS BLOWN DOWN ON THE
EAST SIDE OF BELLEVILLE.
&&
MABLocal storm report, May 14, 6:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
655 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 PM TSTM WND GST FREEBURG 38.43N 89.91W
05/14/2018 M44 MPH ST. CLAIR IL EMERGENCY MNGR
&&Local storm report, May 14, 6:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
656 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 3 N HAZELWOOD 38.81N 90.37W
05/14/2018 ST. LOUIS MO BROADCAST MEDIA
THREE FOOT DIAMETER TREE BLOWN DOWN ONTO
CHARBONIER ROAD NEAR INTERSECTION WITH BLUFF
PARKS DRIVE. IT FELL ONTO MOVING CAR, BUT NO
INJURIES REPORTED.
&&
MABLocal storm report, May 14, 6:59 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
659 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM TSTM WND GST 1 NE CAHOKIA 38.57N 90.16W
05/14/2018 M61 MPH ST. CLAIR IL ASOS
AT ST. LOUIS DOWNTOWN PARKS AIRPORT.
&&
MABThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 11:10 AM CDT | River Flood Warning | LSX | Calhoun, Greene, Jersey | 24 min |
| May 14, 4:53 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 67 min |
| May 14, 5:15 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 75 min |
| May 14, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey, Madison | 56 min |
| May 14, 6:01 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Madison | 44 min |
| May 14, 6:18 PM CDT | Special Weather Statement | LSX | Greene, Jersey | 42 min |
| May 14, 6:29 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 61 min |
| May 14, 6:35 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Macoupin, Madison, Montgomery | 70 min |
| May 14, 6:50 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 70 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.